The Annals of Probability

Extremes of Moving Averages of Random Variables with Finite Endpoint

Richard A. Davis and Sidney I. Resnick

Full-text: Open access

Abstract

Consider moving average processes of the form $X_t = \sum^\infty_{j=0} c_jZ_{t-j}$, where $\{Z_j\}$ are iid and nonnegative random variables and $c_j > 0$ are constants satisfying summability conditions at least sufficient to make the random series above converge. We suppose that the distribution of $Z_j$ is regularly varying near 0 and discuss lower tail behavior of finite and infinite linear combinations. The behavior is quite different in the two cases. For finite linear combinations, the lower tail is again regularly varying but for infinite moving averages, the lower tail is $\Gamma$-varying, i.e., it is in the domain of attraction of a type I extreme value distribution in the sense of minima. Convergence of point processes based on the moving averages is shown to hold in both the finite and infinite order cases and suitable conclusions are drawn from such convergences. A useful analytic tool is asymptotic normality of the Esscher transform of the common distribution of the $Z$'s. The extreme value results of this paper are in terms of minima of the moving average processes but results can be adapted to study maxima of moving averages of random variables in the domain of attraction of the type III extreme value distribution for maxima.

Article information

Source
Ann. Probab., Volume 19, Number 1 (1991), 312-328.

Dates
First available in Project Euclid: 19 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aop/1176990546

Digital Object Identifier
doi:10.1214/aop/1176990546

Mathematical Reviews number (MathSciNet)
MR1085338

Zentralblatt MATH identifier
0726.60038

JSTOR
links.jstor.org

Subjects
Primary: 60G10: Stationary processes
Secondary: 60G25: Prediction theory [See also 62M20] 62M20: Prediction [See also 60G25]; filtering [See also 60G35, 93E10, 93E11]

Keywords
Esscher transform regular variation moving averages point processes domain of attraction extreme value distribution

Citation

Davis, Richard A.; Resnick, Sidney I. Extremes of Moving Averages of Random Variables with Finite Endpoint. Ann. Probab. 19 (1991), no. 1, 312--328. doi:10.1214/aop/1176990546. https://projecteuclid.org/euclid.aop/1176990546


Export citation